Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 108, NWS Midland/Odessa, TX

August 15, 2005Mitchell County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 15, 2005, 3:54 PM CDT for Mitchell County, Texas. It was in force for 4 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2005, 3:54 PM CDT (20:54 UTC)
Expired
Aug 15, 2005, 8:00 PM CDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Mitchell County, TX

The radar

The San Angelo radar (KSJT), 109 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 4:50 PM CDTFLASH FLOOD1 N Westbrook, TXWATER OVER LOW WATER CROSSINGS ON COUNTY ROADS. WATER IS ALSO ACCUMULATING UNDER OVERPASSES ON INTERSTATE 20.
Aug 15, 6:47 PM CDTFLASH FLOODColorado City, TXMITCHELL COUNTY ROADS 145, 147, AND 149 ARE FLOWING LIKE A RIVER IN NORTHEASTERN PARTS OF THE COUNTY. THEY ARE BEING BARRICADED AT THIS TIME.
Aug 15, 7:52 PM CDTFLASH FLOODColorado City, TXFLOODING ALONG MITCHELL COUNTY ROADS 145, 147, AND 149 CONTINUES AND THE BRIDGE OVER LONE WOLF CREEK IS THREATENED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 56 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.9 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2005-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2005-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
631 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 152056
FFWMAF
TXC335-160100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
354 PM CDT MON AUG 15 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MITCHELL COUNTY IN WEST TEXAS

* UNTIL 800 PM CDT

* AT 352 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED    
  AN AREA OF THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL OVER        
  CENTRAL MITCHELL COUNTY. HEAVY RAINFALL WILL SPREAD OVER COLORADO  
  CITY BY 430 PM CDT. FLASH FLOODING ALONG ROADWAYS...CITY           
  STREETS...LOW LYING AREAS...AND ALONG THE FLOODED COLORADO RIVER   
  IS IMMINENT. 

MOST FLOODING DEATHS ARE PREVENTABLE...AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY
AWAY YOUR VEHICLE. 

TURN AROUND... DONT DROWN.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3209 10117 3209 10067 3251 10067 3251 10118

$$
3 follow-up statements
000 
WGUS74 KMAF 152135
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
433 PM CDT MON AUG 15 2005

TXC335-160100-
MITCHELL-
433 PM CDT MON AUG 15 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR
MITCHELL COUNTY...

AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL FROM NEAR 
COLORADO CITY SOUTHWARD ALONG STATE HIGHWAY 208. FLASH FLOODING 
ALONG LOW LYING AREAS...CITY STREETS...RURAL ROADWAYS...AND ALONG 
THE FLOODED COLORADO RIVER IS LIKELY. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND. MOST FLOODING DEATHS ARE PREVENTABLE. TURN
AROUND... DONT DROWN.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3209 10117 3209 10067 3251 10067 3251 10118

$$
000 
WGUS74 KMAF 152156
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
454 PM CDT MON AUG 15 2005

TXC335-160100-
MITCHELL-
454 PM CDT MON AUG 15 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR
MITCHELL COUNTY...

AT 450 PM CDT...THE PUBLIC REPORTED HIGH WATER IMPEDING TRAVEL ALONG 
COUNTY ROADS NEAR WESTBROOK. WATER WAS ADDITIONALLY REPORTED TO BE 
PONDING UNDER OVERPASSES ALONG INTERSTATE 20. MOTORISTS SHOULD USE 
EXTREME CAUTION ACROSS MITCHELL COUNTY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. MOST FLOODING DEATHS ARE PREVENTABLE. 

TURN AROUND...DONT DROWN.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3209 10117 3209 10067 3251 10067 3251 10118

$$
000 
WGUS74 KMAF 152353
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
650 PM CDT MON AUG 15 2005

TXC335-160100-
MITCHELL-
650 PM CDT MON AUG 15 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR
MITCHELL COUNTY...

AT 647 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT COUNTY 
ROADS 145...147...AND 149 IN NORTHEASTERN MITCHELL COUNTY INUNDATED 
WITH FLOWING FLOOD WATER. LOCAL OFFICIALS ARE BARRICADING THE 
ROADWAYS. 

ALTHOUGH HEAVY RAINFALL HAS MOVED EAST OF THE WARNED AREA...RUNOFF 
FROM PREVIOUS HEAVY RAINS WILL CONTINUE TO POSE A FLASH FLOOD THREAT 
THROUGH 8 PM CDT. 

DO NOT DRIVE AROUND POLICE BARRICADES. DO NOT DRIVE YOUR VEHICLE 
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. 

TURN AROUND... DONT DROWN.

LAT...LON 3209 10117 3209 10067 3251 10067 3251 10118

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 1:16 PM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, Aug 15, 1:16 PM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
116 PM CDT MON AUG 15 2005

.SHORT TERM...
.LONG TERM...

GFS STILL SEEMS TO HAVE BEST HANDLE ON CURRENT HEAVY RAIN/FLOODING
EVENT AS IT INITIALIZED REASONABLY WELL THIS MORNING CAPTURING THE
COLDEST CLOUD TOPS AND PRECIPITATION AREAS STRETCHING FROM OLD MEXICO
NORTHEAST INTO THE BIG BEND...NORTHEAST TO THE BIG COUNTRY AND A FINAL
COMPLEX IN WESTERN MISSOURI. WILL CONTINUE THE FLASH FLOOD WATCH
TONIGHT AND SHIFT IT TO THE EASTERN PERMIAN BASIN SOUTH TO THE BIG
BEND GROUP AS ANOTHER IMPULSE FROM MEXICO RIDES UP INTO THE BIG BEND
OVERNIGHT INTO THE EXTREME WESTERN LOW ROLLING PLAINS BY TUESDAY MORNING.
IR IMAGERY IS CONFIRMING THIS WAVE SOUTH OF THE BIG BEND. THIS WAVE WILL
INTERACT WITH INCREASING 850 MILLIBAR SOUTHEAST FLOW AND WARM AIR ADVECTION
TO PRODUCE WIDESPREAD RAIN WITH THE CHANCE OF THUNDERSTORMS ACROSS THE
AFOREMENTIONED AREAS. WILL TAPER POPS TO THE CHANCE CATEGORY INTO THE
WESTERN PERMIAN BASIN ON WESTWARD.

KEPT THE CHANCE POPS GOING TUESDAY AS A FINAL WAVE RIDES THE TRAIN
INTO THE BIG BEND AND PERMIAN BASIN. FLASH FLOOD WATCH NOT OUT OF
THE QUESTION FOR TUESDAY...THE MIDNIGHT SHIFT WILL NEED TO DECIDE.

BEYOND TUESDAY DID NOT MAKE ANY CHANGES TO THE FORECAST. KEPT BASICALLY
20 POPS WEST...10 EAST THROUGH THE PERIOD AS INSTABILITY WILL STILL BE
IN PLACE ALONG WITH A LOW LEVEL TROUGH THROUGH THE WEEKEND. GFS STILL
INDICATING A NORTHERN STREAM FRONT LATE THIS WEEKEND OR EARLY NEXT WEEK.

LOWERED HIGH TEMPERATURES TOMORROW SEVERAL DEGREES BASED ON ABUNDANT
CLOUD COVER...PRECIPITATION AND WET GROUND EXPECTED.

&&

.HYDROLOGY...
FLOOD WARNINGS CONTINUE FOR SEVERAL POINTS ALONG THE COLORADO AND
RIO GRANDE RIVER.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              66  83  68  91 /  70  50  30  10
CARLSBAD NM                62  88  66  95 /  30  30  30  20
DRYDEN TX                  68  88  70  93 /  80  40  20  10
FORT STOCKTON TX           67  86  67  93 /  60  50  30  20
GUADALUPE PASS TX          61  81  63  88 /  30  20  30  30
HOBBS NM                   63  87  65  95 /  30  20  30  20
MARFA TX                   57  78  58  86 /  60  40  30  30
MIDLAND INTL AIRPORT TX    66  83  69  93 /  60  50  30  10
ODESSA TX                  67  86  69  94 /  50  50  30  10
WINK TX                    68  90  70  98 /  40  40  30  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.

TX...FLASH FLOOD WATCH UNTIL 4 AM CDT TUESDAY FOR THE FOLLOWING
     ZONES: BIG BEND AREA...BORDEN...CRANE...DAVIS/APACHE MOUNTAINS
     AREA...DAWSON...ECTOR...GLASSCOCK...HOWARD...MARFA
     PLATEAU...MARTIN...MIDLAND...MITCHELL...PECOS...PRESIDIO
     VALLEY...REAGAN...SCURRY...TERRELL...AND UPTON.

&&

12/12
Hazardous weather outlook, Aug 15, 2:25 PM CDT, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
225 PM CDT MON AUG 15 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-161200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
225 PM CDT MON AUG 15 2005 /125 PM MDT MON AUG 15 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
MODERATE TO HEAVY RAINFALL WILL CONTINUE TONIGHT ACROSS MUCH OF
THE PERMIAN BASIN...LOWER TRANS PECOS...AND BIG BEND REGIONS.
RECENT WIDESPREAD HEAVY RAINS HAVE SATURATED SOILS AND ANY
ADDITIONAL RAINFALL WILL GENERATE RUNOFF AND CONTRIBUTE TO QUICK
FLOODING IN RURAL AND URBAN AREAS. ELEVATED LEVELS ALONG THE RIO
GRAND AND COLORADO RIVERS HAVE BEEN OBSERVED AND FLOODING WILL
CONTINUE TO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
CHANCE OF THUNDERSTORMS TUESDAY WILL CONTINUE A LOCALIZED FLASH
FLOOD THREAT WITH DECREASING PRECIPITATION CHANCES THROUGH THE
REMAINDER OF THE WEEK. NO OTHER HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
LOCAL SPOTTER GROUPS AND EMERGENCY OFFICIALS SHOULD MONITOR THE
WEATHER CONDITIONS FOR POSSIBLE FLOODING PROBLEMS TONIGHT THROUGH
TUESDAY.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WWW.WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 7:06 PM CDTFlash Flood WarningMAFHoward3 hr
Aug 14, 7:09 PM CDTFlash Flood WarningMAFMitchell3 hr
Aug 14, 7:57 PM CDTFlash Flood WarningMAFGlasscock3 hr
Aug 14, 8:41 PM CDTFlash Flood WarningMAFScurry6 hr
Aug 15, 3:59 AM CDTFlash Flood WarningMAFReagan4 hr
Aug 15, 4:48 AM CDTFlash Flood WarningMAFGlasscock4 hr
Aug 15, 6:40 AM CDTFlash Flood WarningMAFMidland3 hr
Aug 15, 6:54 AM CDTFlash Flood WarningMAFEctor3 hr
Aug 15, 8:11 AM CDTFlash Flood WarningMAFBorden, Howard, Mitchell, Scurry3 hr
Aug 15, 10:07 AM CDTFlash Flood WarningMAFMidland3 hr
Aug 15, 10:19 AM CDTFlash Flood WarningMAFGlasscock3 hr
Aug 15, 11:05 AM CDTFlash Flood WarningMAFUpton3 hr
Aug 15, 11:21 AM CDTFlash Flood WarningMAFCrane3 hr
Aug 15, 11:37 AM CDTFlash Flood WarningMAFReagan4 hr
Aug 15, 1:14 PM CDTFlash Flood WarningMAFMidland6 hr
Aug 15, 1:24 PM CDTFlash Flood WarningMAFGlasscock3 hr
Aug 15, 1:58 PM CDTFlash Flood WarningMAFUpton5 hr
Aug 15, 3:31 PM CDTFlash Flood WarningMAFReagan4 hr
Aug 15, 4:19 PM CDTFlash Flood WarningMAFGlasscock3 hr

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.